Article

Stavudine Toxicity in Adult Longer-Term ART Patients in Blantyre, Malawi

Malawi-Liverpool Wellcome Trust Clinical Research Programme, University of Malawi College of Medicine, Blantyre, Malawi.
PLoS ONE (Impact Factor: 3.53). 07/2012; 7(7):e42029. DOI: 10.1371/journal.pone.0042029
Source: PubMed

ABSTRACT Stavudine is an effective and inexpensive antiretroviral drug, but no longer recommended by WHO for first-line antiretroviral regimens in resource-limited settings due to toxicity concerns. Because of the high cost of alternative drugs, it has not been feasible to replace stavudine in most adults in the Malawi ART programme. We aimed to provide policy makers with a detailed picture of stavudine toxicities in Malawians on longer-term ART, in order to facilitate prioritization of stavudine replacement among other measures to improve the quality of ART programmes.
Prospective cohort of Malawian adults who had just completed one year of stavudine containing ART in an urban clinic, studying peripheral neuropathy, lipodystrophy, diabetes mellitus, high lactate syndromes, pancreatitis and dyslipidemia during 12 months follow up. Stavudine dosage was 30 mg irrespective of weight. Cox regression was used to determine associations with incident toxicities.
253 patients were enrolled, median age 36 years, 62.5% females. Prevalence rates (95%-confidence interval) of toxicities after one year on stavudine were: peripheral neuropathy 21.3% (16.5-26.9), lipodystrophy 14.7% (2.4-8.1), high lactate syndromes 0.0% (0-1.4), diabetes mellitus 0.8% (0-2.8), pancreatitis 0.0% (0-1.5). Incidence rates per 100 person-years (95%-confidence interval) during the second year on stavudine were: peripheral neuropathy 19.8 (14.3-26.6), lipodystrophy 11.4 (7.5-16.3), high lactate syndromes 2.1 (0.7-4.9), diabetes mellitus 0.4 (0.0-1.4), pancreatitis 0.0 (0.0-0.2). Prevalence of hypercholesterolemia and hypertriglyceridemia increased from 12.1% to 21.1% and from 29.5% to 37.6% respectively between 12 and 24 months. 5.5% stopped stavudine, 1.3% died and 4.0% defaulted during follow up. Higher age was an independent risk factor for incident peripheral neuropathy and lipodystrophy.
Stavudine associated toxicities continued to accumulate during the second year of ART, especially peripheral neuropathy and lipodystrophy and more so at increasing age. Our findings support investments for replacing stavudine in first-line regimens in sub-Saharan Africa.

Download full-text

Full-text

Available from: Elizabeth lusungu Kampira, Aug 14, 2015
1 Follower
 · 
146 Views
  • Source
    • "Historically, this has been predominantly associated with the usage of nucleoside reverse transcriptase inhibitors (NRTIs) such as didanosine and stavudine [5] [6] [7] , but only rarely with the usage of protease inhibitors (PIs) via the induction of hypertriglyceridemia [8] [9] . Therefore, pancreatitis rate in HIV/AIDS population may have been exceedingly high because of the comorbid conditions prevalent in HIV/AIDS patients (e.g. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Pancreatitis is a well-described complication of human immunodeficiency virus (HIV) itself and its combination antiretroviral therapy. Historically, this has been predominantly associated with the usage of nucleoside reverse transcriptase inhibitors such as didanosine and stavudine, but only rarely with the usage of protease inhibitors via the induction of hypertriglyceridemia. Pancreatitis rates in HIV/AIDS population may have been exceedingly high because of the comorbid conditions prevalent in HIV/AIDS patients (e.g. ethanol use and biliary disease), and the use of non-combination antiretroviral therapy medications such as pentamidine, corticosteroids, ketoconazole, sulphonamides, metronidazole, isoniazid and opportunistic infections (e.g. cytomegalovirus, cryptosporidiosis, mycobacterial disease). In resource limited settings, where didanosine and stavudine are widely available in cheaper generic fixed dose combinations it is likely that their usage will remain in the first line HIV treatment in common. In such settings management or estimation of a patient's risk of pancreatitis still remains an issue of concern.
    Asian Pacific Journal of Tropical Biomedicine 06/2013; 3(6):422-5. DOI:10.1016/S2221-1691(13)60091-X
  • [Show abstract] [Hide abstract]
    ABSTRACT: Background. With the rapid rollout of antiretroviral therapy (ART) in sub-Saharan Africa (SSA), there has been an increasing concern about cardiovascular risks related to ART. However, data from HIV-infected population from this region are very limited. Methods. Among 6,385 HIV-infected adults in Dar es Salaam, Tanzania, we investigated the non-fasting lipid changes over 3 years following ART initiation and their associations with different first-line ART agents which are commonly used in SSA. Results. In the first 6 months of ART, the prevalence of dyslipidemia decreased from 69% to 54% with triglyceride (TG) decreasing from 127&emsp14;mg/dL to 113&emsp14;mg/dL and HDL cholesterol (HDL-c) increasing from 39&emsp14;mg/dL to 52&emsp14;mg/dL. After 6 months, TG returned to its baseline level and increased to 139&emsp14;mg/dL at 3 years; Total cholesterol (TC) and LDL cholesterol (LDL-c) continued to increase while HDL-c leveled off. The prevalence of dyslipidemia increased to 73% after a 3-year follow-up. In multivariate analyses, patients on AZT-containing regimens had a greater reduction in TG levels at 6 months (-16.0 versus -6.3&emsp14;mg/dl), and a lower increase at 3 years compared to patients on d4T-containing regimens (2.1 versus 11.7&emsp14;mg/dL, P<0.001); patients on NVP-based regimens had a higher increase in HDL-c levels at 3 years compared to those on EFV-based regimens (13.6 versus 9.5&emsp14;mg/dL, P=0.01). Conclusions. Our findings support the latest WHO guidelines on the substitution of d4T in first-line ART in resource-limited settings, and provide further evidence for selection of lipid-friendly ART for patients in SSA.
    Clinical Infectious Diseases 02/2013; 56(12). DOI:10.1093/cid/cit120 · 9.42 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Background: Peripheral neuropathy (PN) is one of the main toxicities associated with stavudine. Genetic variants in mitochondrial DNA (mtDNA) haplogroups have been associated with increased risk of developing PN in European non-Hispanic and black patients on stavudine containing antiretroviral therapy (ART). We investigated mtDNA haplogroups and their role in susceptibility to stavudine-induced peripheral in Malawian patients on ART. Method: Two hundred and fifteen adults on stavudine containing regimens were recruited from the ART clinic at Queen Elizabeth Central Hospital, Blantyre, into a cross-sectional study to investigate the effects of genetic variants in mtDNA of individuals in relation to response to treatment. Patients were categorized according to whether or not they had developed PN after a minimum of 6 months on stavudine containing ART. Whole mtDNA coding regions of each patient were sequenced, and CD4 count, viral load, and creatinine were determined. The mtDNA variation was correlated with clinical characteristics. Results: Fifty-three (25%) of the participants developed PN after starting stavudine containing ART. Mitochondrial DNA subhaplogroup L0a2 was independently associated with increased risk of PN in a multivariate model (odds ratio, 2.23; 95% confidence interval, 1.14 to 4.39; P = 0.019), and subhaplogroup L2a was independently associated with reduced risk of PN (odds ratio, 0.39; 95% confidence interval, 0.16 to 0.94; P = 0.036). Conclusions: Genetic variation in mtDNA confers differential risk of developing PN in patients on stavudine containing ART among Malawians.
    JAIDS Journal of Acquired Immune Deficiency Syndromes 04/2013; 63(5). DOI:10.1097/QAI.0b013e3182968ea5 · 4.39 Impact Factor
Show more